Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 33, NWS Grand Junction, CO

August 8, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 8, 2002, 2:01 PM MDT for La Plata County, Colorado. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2002, 2:01 PM MDT (20:01 UTC)
Expired
Aug 8, 2002, 4:00 PM MDT
In force
119 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 185 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 082001
FFWGJT
COC067-082200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO
  INCLUDING THE MISSIONARY RIDGE BURN AREA

* UNTIL 400 PM MDT

* AT 151 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN NEAR THE TOWN OF HERMOSA.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...  
  VALLECITO AT 230 PM MDT

* OTHER LOCATIONS IN THE WARNING INCLUDE ROCKWOOD

HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND
MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3752 10782 3735 10785 3734 10750 3753 10750
2 follow-up statements
698 
RWUS32 KGJT 082100
FFSGJT
COC067-082300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT THU AUG 8 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM MDT FOR NORTHERN LA
PLATA COUNTY...

AT 255 PM MDT...LA PLATA COUNTY OFFICIALS REPORTED MUDFLOWS ACROSS 
COUNTY ROAD 250 AT MISSIONARY RIDGE ROAD. DOPPLER RADAR INDICATED 
AREAS OF HEAVY RAIN HAD FALLEN FROM HERMOSA EAST TO VALLECITO 
RESERVOIR. 

HEAVY RAIN WILL DIMINISH OVER THE MISSIONARY RIDGE BURN SITE THROUGH 
4:00 PM. HOWEVER RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE  
TO CAUSE DEBRIS AND MUD FLOWS TO OCCUR. STAY TUNED TO YOUR LOCAL 
MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING STORM.
602 
RWUS32 KGJT 082200
FFSGJT
COC067-082215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT THU AUG 8 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR NORTHEASTERN LA 
PLATA COUNTY IN SOUTHWEST COLORADO INCLUDING THE MISSIONARY RIDGE 
BURN AREA HAS BEEN ALLOWED TO EXPIRE...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA.  EMERGENCY MANAGEMENT 
OFFICIALS REPORT THAT THE MUD HAS STOPPED FLOWING THROUGH THE 
MISSIONARY RIDGE BURN SITE.  HOWEVER...SOME COUNTY ROADS WILL REMAIN 
CLOSED UNTIL THE DEBRIS CAN BE CLEARED.  

THE THREAT OF ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE 
INTO EVENING HOURS.  RESIDENTS SHOULD REMAIN PREPARED TO EVACUATE 
SHOULD ADDITIONAL RAIN MOVE INTO THE AREA. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:50 PM MDT, 11 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM MDT, 11 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
150 PM MDT THU AUG 8 2002

THE LAST STORMS BEFORE THE QUIET.  CURRENTLY...40 DEWPOINTS AND 60KT
JET STREAK ORIENTED INTO CENTRAL COLORADO HAVE COMBINED FOR SOME
STRONG THUNDERSTORM ACTIVITY FROM THE TAVAPUTS SOUTH. WEAK
COOL/DEWPOINT FRONT IS DRAPED IN NE UTAH AND HAS SQUELCHED
THUNDERSTORMS TO ITS NORTH AND WEST.  WATER VAPOR IMAGERY INDICATES
THE JET STREAK IS SLOW MOVING AND THERE APPEARS A WEAK RIPPLE ALONG
THE AZ/UT BORDER NOT INITIALIZED IN THE MODELS. MODELS SHOW LITTLE
AGEOSTROPHIC FORCING FOR THIS EVENING. BUT AS THE FRONT BEGINS TO
MOVE EAST AND SOUTH THIS EVENING...THIS MAY PROVIDE A GOOD FOCUS FOR
FURTHER CONVECTION. SO FAR THIS AFTERNOON SPOTTERS HAVE REPORTED ONLY
BRIEF HEAVY RAIN AS STORMS HAVE PRODUCED VIL DENSITIES OF 0.8-0.9...
AND LRM HIGH OF 1-2 PIXELS OF VIP 6.

TONIGHT-FRIDAY: SMALL HAIL AND 50 MPH OUTFLOWS APPEAR POSSIBLE OVER
THE COLORADO CENTRAL MOUNTAINS THIS EVENING. BOTH COAL SEAM AND
MISSIONARY RIDGE BURN SITES REMAIN VULNERABLE TO DEBRIS FLOW FLOODING
THIS EVENING. MODELS SAG THE FRONT THROUGH THE SOUTHERN ZONES LATE
TONIGHT...BUT THIS MAY BE TOO FAST. WITH THE POSSIBILITY OF A
BOUNDARY AND LINGERING MOISTURE SOUTH...WILL KEEP ISOLATED STORMS FOR
FRIDAY.  ONCE THE CLOUDS CLEAR TONIGHT...TEMPERATURES MAY REACH
RECORD LOWS FOR A FEW LOCATIONS ACROSS THE NORTH AND CENTRAL ZONES.
THE COOLER LOW TEMPERATURES FOR THE SOUTHERN ZONES MAY BE FRIDAY
NIGHT.  OTHERWISE FRIDAY THRU SUNDAY WILL BE BENIGN/MOSTLY CLEAR WITH
A WARMING TREND. WEAK FRONT APPROACHES THE NORTHERN ZONES SUNDAY FOR
POSSIBLE AFTERNOON BREEZES.   99/RAMEY

(SUN-THU)...12Z AVN DROPS WAVE OUT OF CANADA INTO THE NRN PLAINS LATE
SUNDAY PUSHING SURFACE FRONT DOWN MAINLY THE EAST SIDE OF ROCKIES
SUNDAY NIGHT AND MONDAY. WILL KEEP NORTHERN ZONES DRY BUT WILL TWEAK
TEMPS DOWN A BIT FOR THE NRN MTNS MON AND TUE. REMNANT TAIL END OF
FRONT MAY HANG AROUND INTO MIDWEEK FOR WEAK FOCUS FOR AFTERNOON TSTMS
IN THE CO MTNS...BUT NW FLOW SHOULD REMAIN PRETTY DRY SO WILL KEEP
THE FORECAST THAT WAY TOO. TEMPS GENERALLY NEAR SEASONAL LEVELS.  JAD

.GJT...NONE.

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.